feeling sluggish

One of the symptoms of PoTS that I’ve struggled with is the constant feeling of being on edge. Because my Autonomic Nervous System has gone a bit haywire, my heart rate is going faster than it should when I change position (see: what is PoTS?). This means my body has panicked and gone into the ‘stress’ response, or ‘fight or flight’ mode in order to try and compensate. This response involves the release of norepinephrine, a type of adrenaline. This helps to maintain a high heart rate and then results in a general feeling of anxiety which is very frustrating especially as the body does not need to ‘fight or flight’. I’m wondering maybe that’s why I was drawn to work in A&E because when you’re constantly ‘wired’ with adrenaline a little bit more doesn’t really register! I’m also able to function with a huge amount of adrenaline in my system and you wouldn’t even notice because I’ll seem so calm. My body also has irrational responses to sudden loud noises like people shouting, the doorbell going or the phone ringing which is really annoying!

Ivabradine is not stopping my heart from jumping when I stand, but my heart rate (for the most part) is not getting high enough to make me feel anxious, and when it does it’s returning to a sensible range much sooner so I’m feeling really chilled out.

Its very strange getting used to my heart slowing down so much, it feels really heavy and sluggish, almost like it’s going slower than the rest of my body, so for the majority of this week I’ve been feeling really drowsy. Lots of napping has taken place!

good things come in small packages

When I took my first Ivabradine it was so small I wasn’t even sure I’d swallowed it! It’s a tiny tablet anyway, but I have to cut them in half which is near impossible. It describes itself on the box as ‘salmon’ coloured. I was wondering if it came in fuchsia or teal but sadly not. Fun fact: pharmaceutical companies don’t like to make drugs a green colour because it’s considered unlucky. See, I have remembered SOMETHING from my nursing degree!

Ivabradine will obviously affect everyone differently, but so far I’ve experience headaches (normal for me), dizziness (normal for me, but occasionally it felt more like vertigo when the wheelchair would feel like it was moving when I had the breaks on; normally my dizziness feels like I’m looking through a haze). I have felt my heart rate slow, occasionally it’s felt really ‘heavy’ and pronounced, even more so than my usual palpitations. It’s a really slow acting drug though, which peaks after 30 mins and wears off after 4.

I’m not looking forward to the most common side effect which is light sensitivity seeing as I’m very light sensitive anyway at the moment and am wearing sunglasses pretty much 24/7 so might have to become a mole or something. Lets hope that’s not a side effect I get (I mean light sensitivity, not turning into a mole. I’m pretty sure I didn’t read that as a side effect in the leaflet!). So far I’ve not felt a reduction in my PoTS symptoms but not sure if that’s because I’m feeling so extremely exhausted and rubbish at the moment anyway. Hopefully I’ll see some improvement in a couple of days when this ‘flare-up’ has settled.